Dermatologic Manifestations of Glucagonoma Syndrome Clinical Presentation

Updated: Aug 24, 2021
  • Author: Ali Alikhan, MD; Chief Editor: William D James, MD  more...
  • Print
Presentation

History

Patients usually present with nonspecific complaints, such as weight loss, diabetes, diarrhea, and stomatitis. Unexplained weight loss and the onset of necrolytic migratory erythema (NME), especially with new-onset diabetes mellitus, often hasten the correct diagnosis. Still, because mild early lesions may exhibit only subtle changes in histology and because inadequate sampling can miss the diagnostic changes, the skin eruption itself often is interpreted as a nonspecific dermatitis. It is not uncommon for several years to elapse before the correct diagnosis is found. [12]

Next:

Physical Examination

NME can be found anywhere on the body, although it has a predilection for the perineum, buttocks, groin, lower abdomen, and lower extremities, areas subject to greater pressure and friction. [13] The lesions wax and wane in a cycle of about 10 days, beginning with an erythematous patch that blisters centrally, erodes, and then crusts over and heals with hyperpigmentation. The lesions are typically annular or polycyclic and may demonstrate confluence in severely affected areas. Patients report intense discomfort because these lesions are pruritic and painful. Other associated mucocutaneous findings include atrophic glossitis, cheilosis, onychoschizia, buccal mucosal inflammation, and, rarely, dyspareunia. [14] Note the images below.

Necrolytic migratory erythema in a patient with gl Necrolytic migratory erythema in a patient with glucagonoma syndrome. Annular erythematous plaques, vesicles, and erosions involving the whole perineal area are shown.
Necrolytic migratory erythema involving the entire Necrolytic migratory erythema involving the entire buttock and perineal region in a patient with glucagonoma syndrome.
Close-up view of an annular plaque showing necroly Close-up view of an annular plaque showing necrolytic migratory erythema in a patient with glucagonoma syndrome.
Previous